Annali di Matematica Pura ed Applicata

, Volume 158, Issue 1, pp 231–305 | Cite as

A new approach to the Morse-Conley theory and some applications

  • Vieri Benci


We present a new approach to the Morse theory which is based on a generalization of the Conley index to non locally compact spaces. The variant of the Morse theory which we obtain seems suitable for the applications to nonlinear functionals analysis. Some applications are given here; they mainly concern the study of periodic solutions of second order Hamiltonian systems. Other applications are in some quoted papers.


Functional Analysis Periodic Solution Hamiltonian System Compact Space Morse Theory 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [AZ1]
    H. Amann -E. Zehnder,Nontrivial solutions for a class of non-resonance problems and applications to nonlinear differential equations, Annali Scuola Normale Superiore Pisa Cl. Sci., (4)7 (1980), pp. 539–603.Google Scholar
  2. [AZ2]
    H. Amann -E. Zehnder,Periodic solutions of asymptotically linear Hamiltonian systems, Manuscripta Math.,32 (1980), pp. 149–189. Annali Scuola Normale Superiore Pisa Cl. Sci., (4)7 (1980), pp. 539–603.Google Scholar
  3. [AR]
    A. Ambrosetti -P. H. Rabinowitz,Dual variational methods in critical point theory and applications, J. Funct. Anal.,14 (1973), pp. 349–381.Google Scholar
  4. [BA]
    A.Bahri,Critical points at infinity in the variational calculus, preprint.Google Scholar
  5. [BAB]
    A.Bahri - H.Berestycky,Existence of forced oscillations for some nonlinear differential equations, Comm. Pure Appl. Math.Google Scholar
  6. [BBF]
    P. Bartolo -V. Benci -D. Fortunato,Abstract critical point theorems and applications to some problems with strong resonance at infinity, Nonlinear Analysis T.M.A.,7 (1983), pp. 981–1012.Google Scholar
  7. [B1]
    V. Benci,A generalization of the Conley-index theory, Rendiconti Istituto Matematico di Trieste,18 (1986), pp. 16–39.Google Scholar
  8. [B2]
    V. Benci,A new approach to the Morse-Conley theory,«Recent Advances in Hamiltonian systems»,G. F. Dell'Antonio eB. D'Onofrio, Editors, World Scientific, Singapore (1986), pp. 1–52.Google Scholar
  9. [B3]
    V.Benci,Some Applications of the generalized Morse-Conley index, Conferenze del Seminario di Matematica dell'UniversitÀ di Bari,218 Laterza (1987).Google Scholar
  10. [B4]
    V.Benci,Some Applications of the Morse-Conley theory to the Study of periodic solutions of Second order Conservative systems, «Periodic solutions of Hamiltonian systems andrelated topics», P. H.Rabinowitz, A.Ambrosetti, J.Ekeland, E. I.Zehnder, Editors, NATO ASI Series Kol,209 (1986), pp. 57–78.Google Scholar
  11. [B5]
    V. Benci,Normal modes of a Lagrangian system constrained in a potential well, Ann. Inst. H. Poincaré, A. N. L.1 (1984), pp. 401–412.Google Scholar
  12. [B6]
    V. Benci,A geometrical index for the group S1 and some applications to the research of periodic solutions of O.D.E.'s, Comm. Pure Appl. Math.,34 (1981), pp. 393–432.Google Scholar
  13. [B7]
    V. Benci,On critical point theory for indefinite functionals in the presence of symmetries, Trans. Amer. Math. Soc.,274 (1982), pp. 533–572.Google Scholar
  14. [BF1]
    V. Benci -D. Fortunato,Subharmonic solutions of prescribed minimal period for nonautonomous differential equations, «Recent Advances in Hamiltonian Systems»,G. F. Dell'Antonio eB. M. D'Onofrio, Editors World Scientific, Singapore (1986).Google Scholar
  15. [BF2]
    V.Benci - D.Fortunato,Un teorema di molteplicità per un'equazione ellittica non-lineare su varietà simmetriche, «Metodi asintotici e topologici in problemi differenziali nonlineari», L.Boccardo, A. M.Michelotti Editors.Google Scholar
  16. [BF3]
    V.Benci - D.Fortunato,A remark on the number of nodal regions of the solutions of an elliptic superlinear equation, to appear in Proc. Roy. Soc. Edimburg.Google Scholar
  17. [BG]
    V.Benci - F.Giannoni,Periodic bounce trajectories with a low number of bounce points, to appear in Ann. Inst. H. Poincaré, A. N. L.Google Scholar
  18. [BRA]
    V. Benci -P. H: Rabinowitz,Critical point theorems for indefinite functional, Invent. Math.,38 (1979), pp. 241–273.Google Scholar
  19. [B01]
    R. Bott,Lectures on Morse theory, old and new, Bull. Amer. Math. Soc.,7 (1982), pp 331–358.Google Scholar
  20. [B02]
    R. Bott,On the iteration of closed geodesies and Sturm intersection theory, Com. P. A. M.,9 (1956), pp. 176–206.Google Scholar
  21. [CE]
    G. Cerami,Un criterio di esistenza per i punti critici su varietà illimitate, Rc. Ist. Lomb. Sc. Lett.,112 (1978), pp. 332–336.Google Scholar
  22. [CH1]
    K. C.Chang,Infinite dimensional Morse Theory and its applications, Les Presses de l'Université de Montréal (1985).Google Scholar
  23. [CH2]
    K. C.Chang,A variant mountain pass lemma, Sci. Sinica Ser. A.,26 (1983).Google Scholar
  24. [CO]
    C. C. Conley,Isolated invariant sets and the Morse index, CBMS Regional Conf. Ser. in Math., 38, Amer. Math. Soc. Providence, RI, 1978.Google Scholar
  25. [COZ1]
    C. C. Conley -E. Zehnder,Morse type index theory for flows and periodic solutions for Hamiltonian equations, Comm. Pure Appl. Math.,37 (1984), pp. 207–253.Google Scholar
  26. [COZ2]
    C. C. Conley -E. Zehnder,Subharmonic solutions and Morse theory, Physica124A, (1984), 649–658.Google Scholar
  27. [CHU]
    R. Churchill,Isolated invariant sets in compact metric spaces, J. Diff. Equations,12 (1972), pp. 330–352.Google Scholar
  28. [DA]
    E. N.Dancer,Degenerate critical points, homotopy indices and Morse inequalities, Journal Für Mathematic, Bana 350 (1983).Google Scholar
  29. [EK]
    I. Ekeland,Une théorie de Morse pour les systèmes Hamiltoniens convexes, Ann. Inst. H. Poincaré, Anal. Nonlinéaire,1 (1984), pp. 19–78.Google Scholar
  30. [EKH]
    I.Ekeland - H.Hofer,Convex Hamiltonian energy surfaces and their periodic trajectories.Google Scholar
  31. [GM]
    D. Gromoll -W. Meyer,On differentiable functions with isolated critical points, Topology,8 (1969), pp. 361–369.Google Scholar
  32. [HO]
    H. Hofer,A geometric description of the neighborhood of a critical point given by the Mountain Pass Theorem, J. London Math. Soc., (2),31 (1985), pp. 566–570.Google Scholar
  33. [JA]
    H.Jacobowitz,Periodic solutions of x+f(t, x)=0 via the Poincaré-Birkhoff theorem, J. Diff. eq. 2° (1976), pp. 37.Google Scholar
  34. [LS]
    A.Lazer - S.Solimini,Nontrivial solutions of operator equations and Morse indices of critical points of minimax type, Nonlinear Analysis TMA, to appear.Google Scholar
  35. [MAP]
    A. Marino -G. Prodi,Metodi perturbativi nella teoria di Morse, Boll. U.M.I. Suppl. Fasc.,3 (1975), pp. 115–132.Google Scholar
  36. [MEP]
    F.Mercuri - G.Palmieri,Morse theory with low differentiability, preprint.Google Scholar
  37. [PAC]
    F.Pacella,Equivarinat Morse theory for flows and an or car on to the N-body problem, Trans. Am. Math. Soc. (1986).Google Scholar
  38. [PA1]
    R. S. Palais,Lusternik-Schnirelman theory on Banach manifolds, Topology,5 (1966), pp. 115–132.Google Scholar
  39. [PA2]
    R. S.Palais,Critical point theory and the minimax principle, «Global Analysis», Proc. Symp. Pure Math.15 (ed. S. S. Chern), Amer. Math. Soc. Providence, 1970, pp. 185–202.Google Scholar
  40. [PA3]
    R. S. Palais,Morse theory on Hubert manifolds, Topology,2 (1963), pp. 299–340.Google Scholar
  41. [PAS]
    R. S. Palais -S. Smale,A generalized Morse theory, Bull. Amer. Math. Soc.,70 (1964), pp. 165–171.Google Scholar
  42. [R1]
    P. H. Rabinowitz,Minimax methods in critical point theory with applications to differential equations, C.B.M.S. Regional Conf. Ser. in Math., n° 65, Amer. Math. Soc., Providence, RI, 1986.Google Scholar
  43. [R2]
    P. H.Rabinowitz,On large norm periodic solutions of some differential equations,«Ergodic Theory and Dynamical Systems, 2 Editors E. Katok, Birkhauser (1982), pp. 193–210.Google Scholar
  44. [RY]
    K. P. Rybakowski,On the homotopy index for infinite dimensional semiflows, Trans. Am. Math. Soc.,295 (1982), pp. 351–381.Google Scholar
  45. [SA]
    D.Salamon,Connected simple systems and the Conley index of isolated invariant sets, to appear in Trans. Am. Math. Soc.Google Scholar
  46. [SM]
    S. Smale,An infinite dimensional version of Sard's theorem, Amer. J. Math.,87 (1965), pp. 861–866.Google Scholar
  47. [SP]
    E. H.Spanier,Algebraic Topology, McGraw Hill (1966).Google Scholar
  48. [SO]
    S. Solimini,Existence of a third solution for a class of B.V.P. with jumping nonlinearities, Nonlinear Analysis T.M.A.,7 (1983), pp. 917–927.Google Scholar
  49. [TI]
    G. Tian,On the mountain Pass Theorem, Kexue Tongbao,29 (1984), pp. 1150–1154.Google Scholar

Copyright information

© Fondazione Annali di Matematica Pura ed Applicata 1991

Authors and Affiliations

  • Vieri Benci
    • 1
  1. 1.Istituto di Matematica Applicata «U. Dini»PisaItalia

Personalised recommendations